South Carolina, 2018

Hail and Damaging Winds in South Carolina, March 20, 2018

March 20, 2018 · NWS CHS · 22 events in 5 counties and zones

Clusters of thunderstorms developed across portions of southeast South Carolina in the afternoon hours ahead of a strong cold front. Several of these thunderstorms became strong enough to produce damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Clusters of thunderstorms developed across portions of southeast South Carolina in the afternoon hours ahead of a strong cold front. Several of these thunderstorms became strong enough to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 20, 1:15 PM EST, 28 minutes earlier.

Area forecast discussion, Mar 20, 1:15 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
215 PM EDT Tue Mar 20 2018

.SYNOPSIS...
A strong cold front will approach from the west this afternoon,
then push offshore this evening. Cool high pressure will build
in for the latter half of the week. Another cold front could
impact the area late next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon and Evening: An "Enhanced Risk" of severe weather is
forecast across parts of Southeast South Carolina and Southeast
Georgia, especially along the coastal corridor.

Despite some cloud cover initially delaying convective initiation
over much of the area earlier today, the boundary layer has
recovered substantially in wake of a morning MCS. Sfc temps have
already warmed in the mid/upper 70s over much of the area, while
reaching 80 degrees across Southeast Georgia. Additionally, SBCAPE
is now upwards to 2000-2500 J/kg over much of the area, which has
led to some convection developing over Southeast Georgia as dynamic
forcing increases from the west. The general consensus among models
is that low-lvl warm advection along with sfc heating will persist
ahead of cooler air arriving with a mid/upper lvl trough currently
depicted on water vapor to the west through much of the afternoon,
which will enhance the severe weather potential over the area,
particularly along the coastal corridor mid afternoon into early
evening.

Given strong unidirectional wind fields associated with the passing
system, the main severe weather threat should come in the form of
damaging straight-line winds. Mid-lvl lapse rates around 7-7.5 C/km,
lifted index values upwards to -6/-7 C, along with 0-6 km bulk shear
of 50-60 kt could also produce moderate size hail in deepest
convection and perhaps splitting thunderstorms. Although low-
lvl lapse rates and veering are not particularly strong over the
area, the orientation of convection seen earlier today suggests
an east-west boundary capable of being ingested by storms shifting
over Southeast Georgia and Southern Southeast South Carolina.
For this reason along with a fairly large amount of 0-3km CAPE,
low LCLs and an afternoon seabreeze circulation near the coast,
isolated tornadoes will be possible over much of the area this
afternoon into early evening hours. A Tornado Watch is now in effect
for most of Southeast Georgia and Southeast South Carolina until
7PM. Based on the latest trends, the greatest chance for a tornado
should be across parts of Southeast Georgia, especially near
the coast and perhaps north along the coast into Southern Southeast
South Carolina as a sfc low deepens while passing to the north.
Elsewhere, dewpts in the mid/upper 60s, PWATs between 1.25-1.5 inches
and SBCAPE approaching 2500 J/kg could support strong/severe thunderstorms
inland especially mid/late afternoon as strong dynamic forcing
occurs with the approaching h5 shortwave and main sfc cold front.

Tonight: There is a consolidation of the cold fronts into one
front that moves into the Atlantic this evening, followed by
drier and cooler air advecting into the area. This will lead to
a much cooler night, and with large pressure climbs and a packed
gradient with the CAA to occur, gusty W/NW breezes will persist
the entire night. It'll be enough where we have raised a Lake
Wind Advisory for Lake Moultrie overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Massive low pressure system centered off the mid-Atlantic coast will
begin to lift northeast away from the area on Wednesday. Deep
westerly flow will usher much drier air into the area. Skies will
remain mostly clear across most locations, with the exception being
over extreme northern areas in closer proximity to the departing
low, where some clouds may linger longer. The biggest concern of the
day will the winds. A tight pressure gradient will result in breezy
west winds through the day. Gusts of 30-35 mph will be common,
especially across southeast Georgia. Conditions will also remain
hazardous over Lake Moultrie, and a Lake Wind Advisory will be
ongoing through 22Z. Temperatures will be drastically cooler than
previous days, with highs well below normal in the upper 50s to low
60s. Wednesday night lows will range from the mid 30s inland to the
low 40s at the immediate coast. Think winds will remain too strong
to support any frost development.

High pressure will build in from the northwest Thursday and Friday.
Aloft, an amplified longwave trough will remain situated just off
the east coast. Quiet conditions are expected with mostly clear
skies. Temperatures will continue to fall below normal with highs
topping out in the 60s. Lows Thursday night will again fall into the
mid 30s inland, with upper 30s closer to the coast. Winds do lighten
up some, so think there is some potential for frost.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
High pressure is expected to prevail through much of the weekend.
There are some model discrepancies on Sunday, but general consensus
is that a cold front will approach from the north and will then drop
through the forecast area Sunday night. A wedge-like setup looks to
develop on Monday. Rain chances will accompany the front, although
it looks that rainfall totals will not amount to too much.
Temperatures will be near normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Showers and thunderstorms will likely impact both KCHS and KSAV
through about 00Z with MVFR/IFR conditions possible. For now
indicated winds gusts in thunderstorms up to 30 to 35 knots.
However, stronger winds and perhaps some hail could impact the
terminals mainly between 19Z and 23Z. A more near term TAF update
would be needed if worse conditions become expected at either
terminal.

As the cold front moves offshore this evening, drier and more stable
air will arrive along with some gusty westerly winds. Quite strong
west-northwest winds are expected after 14Z Wednesday as mixing
deepens in the wake of a strong departing area of low pressure.

Extended Aviation Outlook: VFR. Breezy conditions expected on
Wednesday.

&&

.MARINE...
This Afternoon and Tonight: Marine conditions will continue to
deteriorate this afternoon over all coastal waters ahead of a cold
front approaching from the west this evening. Small Craft Advisories
will remain in effect for all waters this afternoon and evening.
Strong cold air advection in wake of the passing cold front will
lead to hazardous marine conditions for most waters tonight. A
strong pressure gradient will favor Gale Force Winds in offshore
Georgia waters and could support frequent Gale Force wind gusts for
all nearshore waters outside the CHS Harbor. Gale Watches remain for
these areas.

Strong to severe thunderstorms are expected to push offshore
mid/late afternoon and could persist into evening hours until a cold
front advances through the area. Mariners should be prepared for
damaging wind gusts, isolated waterspouts, frequent lightning and
heavy rains.

Wednesday through Sunday: Strong pressure rises in wake of a
departing low will result in hazardous marine conditions. West winds
could gust to gale force through much of the day, and thus a Gale
Watch has been issued for all waters with the exception of the
Charleston Harbor. Confidence is fairly high that the watch will be
upgraded to a warning for most zones with future forecast updates.
Winds and seas will greatly improve Wednesday night, with all waters
expected to be headline-free Thursday morning. Northwest winds will
continue Thursday and Friday, before veering to south and eventually
southwest on Sunday ahead of an approaching cold front.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 2 AM to 6 PM EDT Wednesday for SCZ045.
MARINE...Gale Watch from 2 AM EDT Wednesday through Wednesday afternoon
     for AMZ350-352-354.
     Small Craft Advisory until 2 AM EDT Wednesday for AMZ352-354.
     Small Craft Advisory until 2 AM EDT Wednesday for AMZ350.
     Gale Watch from 10 PM EDT this evening through Wednesday
     evening for AMZ374.
     Small Craft Advisory until 10 PM EDT this evening for AMZ374.
     Small Craft Advisory until 8 PM EDT Wednesday for AMZ330.

&&

NEAR TERM...DPB
SHORT TERM...ECT
LONG TERM...ECT
AVIATION...DPB
MARINE...DPB
Hazardous weather outlook, Mar 20, 12:23 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
123 PM EDT Tue Mar 20 2018

GAZ100-101-114>119-137>141-SCZ042>044-047>052-211730-
Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-Hampton-Inland Colleton-Dorchester-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
123 PM EDT Tue Mar 20 2018

...TORNADO WATCH 18 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-SCZ040-211730-
Jenkins-Screven-Candler-Allendale-
123 PM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms: Thunderstorms are expected to impact the
region this afternoon, a few of which could become severe with
damaging winds, large hail, and possibly isolated tornadoes. The
most likely time for severe weather is between 2 pm and 6 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-211730-
Inland Berkeley-
123 PM EDT Tue Mar 20 2018

...TORNADO WATCH 18 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 2 AM TO 6 PM EDT WEDNESDAY FOR
LAKE MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-211730-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
123 PM EDT Tue Mar 20 2018

...TORNADO WATCH 18 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Gale Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-211730-
Charleston Harbor-
123 PM EDT Tue Mar 20 2018

...TORNADO WATCH 18 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Gales: Gale force winds are possible tonight. A Gale Warning could
be required.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gales: Gale force winds could persist into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-211730-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
123 PM EDT Tue Mar 20 2018

...GALE WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Severe thunderstorms: Thunderstorms are expected to impact the
area this afternoon and evening, some of which could become severe
with damaging winds, large hail, and possibly isolated waterspouts.
The most likely time for severe weather is between 2 pm and 8 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Mar 20, 7:55 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
855 AM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     TSTM WND DMG     7 E MILLHAVEN           32.93N  81.52W
03/20/2018                   SCREVEN            GA   911 CALL CENTER

            SCREVEN COUNTY DISPATCH REPORTED A TREE DOWN ON OLD
            RIVER ROAD NEAR THE INTERSECTION WITH BURTONS FERRY
            HIGHWAY. THERE WAS ALSO A POWER LINE DOWN NEARBY ON
            SWEETHEART CIRCLE.

0331 AM     TSTM WND DMG     4 NW MILLEN             32.84N  82.00W
03/20/2018                   JENKINS            GA   911 CALL CENTER

            JENKINS COUNTY DISPATCH REPORTED A TREE DOWN BLOCKING
            THE ROADWAY ON OLD LOUISVILLE ROAD.

&&

EVENT NUMBER CHS1800014
EVENT NUMBER CHS1800015

BSH
Special weather statement, Mar 20, 1:35 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
235 PM EDT TUE MAR 20 2018

SCZ045-050-052-201900-
Inland Berkeley-Tidal Berkeley-Charleston-
235 PM EDT TUE MAR 20 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 235 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Johns Island, or 10 miles south of Magnolia
Gardens, moving northeast at 55 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Downtown
Charleston, Fort Sumter, Hollywood and Isle Of Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3273 7985 3269 7985 3260 8013 3273 8019
      3301 7983 3281 7969
TIME...MOT...LOC 1835Z 232DEG 49KT 3272 8011
Special weather statement, Mar 20, 1:38 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
238 PM EDT TUE MAR 20 2018

SCZ043-044-201915-
Inland Colleton-Dorchester-
238 PM EDT TUE MAR 20 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...

At 237 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Round O, or near Walterboro, moving east at
40 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Summerville, Walterboro, Slands Bridge, Givhans Ferry State Park,
Ridgeville, Cottageville, Round O and Givhans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3309 8024 3292 8018 3279 8063 3290 8067
      3312 8028 3311 8027
TIME...MOT...LOC 1837Z 248DEG 36KT 3288 8056

The radar

The Charleston,SC radar (KCLX), 95 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Charleston

When
March 20, 1:43 PM EST to 1:48 PM EST
Where
Charleston County, 0.9 mi SE of Dupont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.790, -80.040

Multiple reports of dime sized hail around West Ashley.

Hail, Beaufort

When
March 20, 1:45 PM EST to 1:48 PM EST
Where
Beaufort County, 0.69 mi N of Forest Beach
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.160, -80.750

Quarter sized hail reported near Central Church on Highway 278.

Hail, Beaufort

When
March 20, 1:50 PM EST to 1:53 PM EST
Where
Beaufort County, Forest Beach
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.150, -80.750

Hilton Head Fire Department reported quarter sized hail.

Hail, Charleston

When
March 20, 1:50 PM EST to 1:53 PM EST
Where
Charleston County, 1.58 mi WNW of Dupont
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.810, -80.075

An off duty NWS employee sent in pictures of nickel sized hail via Twitter. The hail occurred on Bermuda Stone Road in the Carolina Bay subdivision.

Hail, Charleston

When
March 20, 1:50 PM EST to 1:53 PM EST
Where
Charleston County, 1.16 mi W of Dorchester
Measured
0.88 in hail
Reported by
Public
Coordinates
32.850, -80.020

Nickel sized hail was reported near the intersection of Interstate 526 and Dorchester Road.

Hail, Beaufort

When
March 20, 2:00 PM EST to 2:03 PM EST
Where
Beaufort County, 3 mi NNW of Daufuskie Is
Measured
2 in hail
Reported by
Social Media
Coordinates
32.120, -80.870

A photo of 2 inch diameter hail on Daufuskie Island was received via Twitter.

Hail, Charleston

When
March 20, 2:02 PM EST to 2:05 PM EST
Where
Charleston County, 0.9 mi NW of Ladson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.990, -80.110

A trained spotter reported dime sized hail at the intersection of Ladson Road and Miles Jamison Road. The spotter also reported 30-40 mph winds.

Hail, Beaufort

When
March 20, 2:05 PM EST to 2:08 PM EST
Where
Beaufort County, 1.36 mi ESE of Scott
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
32.340, -80.600

A CoCoRaHS volunteer reported hail ranging from the size of quarters to golf balls.

Thunderstorm Wind, Colleton

When
March 20, 2:08 PM EST to 2:09 PM EST
Where
Colleton County, 2.87 mi ENE of Islandton
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.922, -80.888

Colleton County Emergency Management reported a tree down in the 2000 block of Adnah Church Road.

Hail, Beaufort

When
March 20, 2:10 PM EST to 2:13 PM EST
Where
Beaufort County, 0.9 mi SE of Scott
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.340, -80.610

A trained spotter reported golf ball sized hail on Saint Helena Island near Cuffee Road.

Hail, Dorchester

When
March 20, 2:12 PM EST to 2:15 PM EST
Where
Dorchester County, 6.37 mi SE of Summerville
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
32.946, -80.114

An off duty NWS employee measured hail up to the sized of golf balls.

Hail, Dorchester

When
March 20, 2:12 PM EST to 2:15 PM EST
Where
Dorchester County, 3.21 mi ESE of Slandsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.960, -80.180

A trained spotter reported quarter sized hail on Abbey Lane in the Oakbrook subdivision.

Hail, Berkeley

When
March 20, 2:15 PM EST to 2:18 PM EST
Where
Berkeley County, 0.58 mi E of Moncks Corner
Measured
1 in hail
Reported by
911 Call Center
Coordinates
33.200, -80.010

Berkeley County dispatch reported quarter sized hail in Moncks Corner.

Hail, Beaufort

When
March 20, 2:21 PM EST to 2:26 PM EST
Where
Beaufort County, 5.11 mi ENE of Frogmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.430, -80.490

A trained spotter reported penny sized hail at Racoon Ridge Road on Saint Helena Island. The hail lasted about 5 minutes.

Thunderstorm Wind, Colleton

When
March 20, 2:25 PM EST to 2:26 PM EST
Where
Colleton County, 6.37 mi E of Canadys
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.050, -80.510

South Carolina Highway Patrol reported 2 trees down near the intersection of Highway 61 and Arrowhead lane.

Hail, Berkeley

When
March 20, 2:34 PM EST to 2:37 PM EST
Where
Berkeley County, 2.15 mi SSW of Alvin
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -79.830

A report of quarter sized hail was received via the mPING program.

Hail, Charleston

When
March 20, 2:39 PM EST to 2:42 PM EST
Where
Charleston County, 1.35 mi ENE of Edisto Is Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.540, -80.300

A trained spotter reported golf ball sized hail near Edisto Island.

Hail, Charleston

When
March 20, 3:02 PM EST to 3:05 PM EST
Where
Charleston County, 0.58 mi W of Charleston
Measured
0.75 in hail
Reported by
Public
Coordinates
32.780, -79.940

Penny sized hail was reported on King Street between George and Calhoun Streets.

Hail, Dorchester

When
March 20, 4:40 PM EST to 4:43 PM EST
Where
Dorchester County, 2.22 mi NW of Jedburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.070, -80.260

A trained spotter reported hail ranging from pea to dime sized near Jedburg.

Thunderstorm Wind, Dorchester

When
March 20, 4:40 PM EST to 4:41 PM EST
Where
Dorchester County, 1.16 mi W of Jedburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.050, -80.250

South Carolina Highway Patrol reported a tree down on Orangeburg Road in front of the Blackberry Creek subdivision.

Hail, Berkeley

When
March 20, 4:55 PM EST to 4:58 PM EST
Where
Berkeley County, 3.73 mi WNW of Moncks Corner Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.200, -80.090

A trained spotter located near Pinopolis reported penny to nickel sized hail.

Hail, Berkeley

When
March 20, 4:58 PM EST to 5:01 PM EST
Where
Berkeley County, 1.35 mi ESE of Moncks Corner
Measured
1 in hail
Reported by
911 Call Center
Coordinates
33.190, -80.000

Berkeley County dispatch reported quarter sized hail at their office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 744448, 744449, 744450, 744451, 744452, 744453, 744454, 744455, 744619, 744456, 744457, 744458, 744459, 744461, 744468, 744462, 744463, 744464, 744465, 744469, 744466, 744467.